Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 85, NWS Dodge City, KS

June 17, 1994Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 1994, 6:37 PM CDT for Scott County, Kansas. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Jun 17, 1994, 6:37 PM CDT (23:37 UTC)
Expired
Jun 17, 1994, 7:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 172338 RRA
SVRDDC
KSC171-180015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT FRI JUN 17 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...CENTRAL SCOTT COUNTY
 
AT 636 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE EAST
SIDE OF SCOTT CITY. THE STORM WAS NOT MOVING MUCH AND WILL LIKELY
PRODUCE LARGE HAIL IN THE VICINITY OF SCOTT CITY TROUGH AT LEAST 7 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:22 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 3:22 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT FRI JUN 17 1994

RCMD..TON..MOST CLR. LOW 65 TO 70. WIND SE DECREAS TO 10 TO 15 MPH.
TOM..SUNNY AND HOT. HIGH 95 TO 100. WIND SOUTH 10 TO 15.

DIS..SOME CU FORMING AROUND DODGE BUT VERY SMALL. SAT IMAG SHOWS
LARGE CU FIELD FORMING ALONG W AND N THERMAL BOUNDARY. MESO STILL
SHOWS ABOUT A 4 TO 5 DEGREE CAP. CAP LOOKS LIKE IT SHOULD HOLD FOR
DDC CWA. H5 RDG CONTINUES TO BUILD SO HOT AND DRY LOOK GOOD.

DDC 067/095 00    LBL 068/099 00
GCK 068/095 00    HYS 072/093 00
EHA 065/100 00    P28 072/094 00

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.